Melatonin Overdose Symptoms in Children

Most cases were accidental and among children 5 years old or younger.

Toddler eating pills off of drawer surrounded by bed and toys
Getty Images

Fact checked on June 7, 2022 by Vivianna Shields, a journalist and fact-checker with experience in health and wellness publishing.

Poison control centers across the U.S. have seen a major spike in the number of kids ingesting melatonin—both intentionally and accidentally—over the past decade, new research shows.

Between 2012 and 2021, 260,435 pediatric melatonin ingestions were reported to the American Association of Poison Control Centers' National Poison Data System—a 530% increase during that time period, according to the new study from the Centers for Disease Control and Prevention. Most of those ingestions (94.3%) were accidental, and among children 5 years old or younger.

Melatonin is a hormone naturally produced by the body, and controls the sleep–wake cycle—but it's also sold over-the-counter as a sleep aid for both adults and children. It's available in tablet, capsule, liquid, and gummy formulations; and its overall use is on the rise, too: Between 2016 and 2020, melatonin purchases in the U.S. rose by 150%.

"Melatonin has become a widely-used, easily accessible, cost-effective, over-the-counter sleeping aid," Natalie Rine, PharmD, clinical toxicology fellow with the Central Ohio Poison Center at Nationwide Children's Hospital, told Health. "With a general overall rise in melatonin use among the population, an increase in the number of ingestions is not surprising."

Though the majority of children were asymptomatic and were able to be managed at home or on-site, about 1.6%—4,555 children—experienced more serious outcomes; five children required mechanical ventilation, and two children died from the overdoses.

The results of the study have researchers calling for awareness of melatonin ingestions. "Public health initiatives should focus on raising awareness of increasing melatonin ingestions among children and on preventive measures to eliminate this risk," study authors wrote.

Here, experts help explain the symptoms of melatonin poisoning in children that parents should look out for.

Symptoms of Melatonin Poisoning

Most children who ingested melatonin (82.8%) didn't have any symptoms—but in the children who did show symptoms after a melatonin ingestion, the gastrointestinal, cardiovascular, or central nervous systems were involved.

"The most common complaint that we do see is that kids are more tired and they want to sleep," Daniel Ganjian, MD, a pediatrician at Providence Saint John's Health Center in Santa Monica, California, told Health. "Sometimes kids can vomit as well."

The 27,795 children who experienced symptoms were treated at a health care facility. Most were discharged soon after, but some needed further hospitalization (14.7%) and others required intensive care (1%).

Overall, 4,555 children experienced more serious outcomes from melatonin ingestion—two of whom died, and five of whom were placed on a ventilator to assist their breathing. In these more severe cases, melatonin can "slow breathing and lung function, as well as cause metabolic abnormalities," said Dr. Ganjian, who was not associated with the study. "If you ever see your child is repeatedly vomiting, has difficulty breathing, or is slurring their words, you need to go to the ER at that point."

Regarding treatment of melatonin poisoning or overdoses, it's generally done through supportive care. "There are no drugs to specifically reverse melatonin toxicity," Jamie Alan, PhD, associate professor of pharmacology and toxicology at Michigan State University, told Health. "Supportive care would mean mechanical ventilation, IV fluids, and more," as well as gastric lavage (stomach pumping) and monitoring and observation.

Is Melatonin Ever Safe for Children?

Melatonin can be safe for children in smaller doses, ranging from 1–3 milligrams, Ashanti Woods, MD, a pediatrician at Baltimore's Mercy Medical Center, told Health. (For reference, adults should aim to stay under 5 milligrams of melatonin per day.)

If it's believed a child needs more than that dosage, it's important to work more closely with a pediatrician, who should always be consulted before beginning your child on any medications or supplements.

A large issue with melatonin and other supplements is that the vitamin and supplement industry is largely unregulated, which means products may contain more of an ingredient or different ingredients than advertised. Research has shown that some melatonin supplements may contain 83%–478% more melatonin than what the label suggests—the most variation was found in chewable formulations of melatonin.

Some melatonin products may also contain serotonin, a breakdown of melatonin, which can increase the risk of serotonin toxicity in children. "A very large overdose with that substance may be [an] issue," John Brancato, MD, an emergency medicine physician at Connecticut Children's Medical Center, told Health.

"The best thing to do if there is concern for an overdose is to call your local Poison Control Center for guidance," said Dr. Brancato.

Keeping Children Safe From Melatonin Poisoning

There's no one factor contributing to the rise in melatonin poisonings among children; instead, researchers said a few different factors may be at play, including more time at home during the COVID-19 pandemic and an increase in melatonin bought in households.

"Parents might be more stressed and buy melatonin to sleep," said Alan. "Kids can find it because they are at home."

Public health experts and pediatricians are particularly concerned about gummy and chewable forms of melatonin, as drivers for pediatric melatonin poisoning. "Melatonin that comes in forms such as gummies can look like candy to small children, so children may not understand what is being ingested," said Dr. Rine.

There's also a "perceived harmlessness" with supplements like melatonin, which can lead to people giving more than the recommended dose to their children without realizing the potential for harm, said Dr. Woods.

In reality, "melatonin should be treated as any other medication in the house," said Dr. Rine. "Just because a product is labeled as over-the-counter does not deem it to be safe."

All medications—including melatonin—should be stored out of reach of children, and if a medication doesn't come in child-resistant packaging, it should be transferred to packaging that is difficult for children to get into.

"All medicinal substances, including dietary 'supplements,' should be treated with respect.," Dr. Brancato says. "They should always be kept secure and out of reach of children. Period."

Was this page helpful?
Related Articles